Chemotherapy causes acid reflux

Acid reflux is a not unknown side effect of chemotherapy. Chemotherapy aslo worsens symptoms in patients with pre-existing gastrointestinal reflux disorder(GERD), especially in esophageal cancer, where multiple local factors exacerbate it. Unfortunately, reflux had not been rigorously studied but a variety of medications are known to alleviate this side effect. Proton pump inhibitors(PPI) are useful in this condition. It stands to reason that therapy should be continued as long as chemotherapy continues and then stopped. PPI inhibitors are FDA indicated for short term use. This is based on concerns of indefinite symptomatic treatment preventing workup and diagnosis of potentially serious underlying conditions that cause reflux. Patients with cancer are not immune to other conditions causing GERD. The same considerations should lead to stopping PPI after chemotherapy is completed and, if GERD symptoms persist, a workup should be initiated.

For Professional version see here

Participate in our Forums

To ask questions or participate in a discussion, please visit our Forums. You must LOGIN to participate.

Help Us Help Others

You can become a Site Sponsor. Or you may wish to support our work with a Donation.

Focused Articles For You

Lay Portal